Olga Saprygina Forman practices with Associates in Dermatology in Orlando, Fla. The author has disclosed no potential conflicts of interest, financial or otherwise.
Michael D. Overcash, MPAS, PA-C, department editor
A 45-year-old woman was seen in the clinic for a dermatology consult for a dark spot on her back that had been present for a few years. She described the area as slightly pruritic but not painful. She had been treating the rash with various moisturizers with some improvement. Her past medical history included seasonal allergies that she treated with over-the-counter antihistamines and “hormonal acne” 5 years ago that her primary care physician treated with minocycline.
Physical examination revealed a diffuse dirty-brown to slate-gray patch on the patient's right mid back (Figure 1). The rest of the examination revealed overall dry skin and acne scarring with hyperpigmentation on the face.
A punch biopsy showed the dermal pigment positive for Fontana Masson stain and negative for Prussian blue. Periodic acid-Schiff staining failed to reveal fungal hyphae.
THE MOST LIKELY DIAGNOSIS IS
* minocycline hyperpigmentation
* notalgia paresthetica
* fixed drug eruption
* acanthosis nigricans
Although minocycline-induced hyperpigmentation could be a suitable choice in the given scenario, this patient's postinflammatory hyperpigmentation was caused by notalgia paresthetica, a sensory neuropathy characterized by chronic localized pruritus, burning pain, hyperalgesia, and tenderness affecting mainly the infrascapular area, especially the T2-T6 dermatomes.1 Occasionally, notalgia paresthetica has a more widespread distribution involving the shoulders, back, and upper chest.1 The dark spot on one side of the patient's mid back is a classic location for hyperpigmentation from notalgia paresthetica. Also, on microscopic examination, only the Fontana Masson stain was positive; in minocyline-induced hyperpigmentation, the dermal pigment deposited would be positive for both Fontana Masson and Prussian blue stains.
In notalgia paresthetica, the sensation perceived by the patient is part itch, part paresthesia. Usually the patient has no specific cutaneous signs, apart from those attributed to scratching and rubbing. Skin biopsies may reveal amyloid deposition, but this is a secondary event.2 Researchers believe that notalgia paresthetica is a neuropathic itch caused by entrapment of spinal nerves as they emerge through the epaxial muscles of the back.
Drugs, heavy metals, and other exogenous agents may deposit in the dermis, causing a blue-gray pigmentation that clinically mimics postinflammatory hyperpigmentation. Drugs that may lead to dermal pigmentation include minocycline, hydroquinone, and antimalarials. Heavy metals include mercury, silver, bismuth, arsenic, gold, and lead.2
In a fixed drug eruption, the discoloration typically appears as a reddish-brown to slate-gray cutaneous macule or patch that may be localized or generalized. The most typical cases flare repeatedly in the same area following ingestion or injection of a particular medication. The initial phase of erythema, edema, and/or desquamation may be followed by a spontaneously resolving vesiculobullous eruption and finally by hyperpigmentation.2
Acanthosis nigricans typically presents as brown-black hyperpigmented, hyperkeratotic, verrucous plaques giving a velvety texture to the skin. Acanthosis nigricans has a symmetrical distribution and is located primarily in intertriginous areas, although it can occur on any part of the body.2 This dermatologic condition is a helpful marker in the diagnosis of insulin resistance.
Because notalgia paresthetica is a neurologic syndrome, it often is refractory to standard dermatologic treatments. Treatment options may include topical steroids, topical capsaicin, and compounded emollients containing camphor, menthol, or lidocaine. When structural change in the vertebrae is found to be the cause, notalgia paresthetica may positively respond to chiropractic manipulative treatment of the thoracic spine, acupuncture, paravertebral blocks, and physiotherapy.1
The patient was prescribed topical hydroquinone (8% concentration) and because the itching was not severe, an over-the-counter (OTC) moisturizing lotion containing 0.5% menthol and 0.5% camphor was recommended to cool and soothe itch while moisturizing the skin. The patient was told that the topical hydroquinone might not improve the hyperpigmentation if she continued to scratch. Although topical hydroquinone is generally very well tolerated, the patient was advised to discontinue the treatment and call the office if severe itching, burning, swelling, or any unusual skin discoloration occurred. She was also advised not to use any products containing peroxide (such as benzoyl peroxide and hydrogen peroxide) to avoid temporary dark staining. Topical hydroquinone should be used with caution because in rare cases, when used for an extended period of time, this medication may lead to exogenous ochronosis, a persistent bluish-dark pigmentation.2
On her 8-week follow-up, the patient showed a positive reduction in hyperpigmentation of the area treated.
1. James WD, Berger TG, Elston DM. Andrew's Diseases of the Skin: Clinical Dermatology
. 11th ed. Philadelphia, PA: Saunders Elsevier; 2011.
2. Goldsmith L, Katz S, Gilchrest B, et al.. Fitzpatrick's Dermatology in General Medicine
. 8th ed. New York, NY: McGraw-Hill Professional; 2012.
© 2014 American Academy of Physician Assistants.